zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Global existence and blow-up solutions for a nonlinear shallow water equation. (English) Zbl 1102.35021

The nonlinear dispersive equation

m t +c 0 u x +um x +2mu x =-γu xxx ,x,t>0(1)

is, in dimensionless space-time variable (x,t), a model for unidirectional shallow water waves over a flat bottom. It was derived using asymptotic expansions directly in the Hamiltonian for Euler’s equations in the shallow water regime, where u(t,x) represents the fluid velocity.

For γ/c 0 <0, short waves and long waves travel in the same direction. Using the notation m=u-α 2 u xx , it is possible to rewrite the equation (1) as

u t -α 2 u txx +2ωu x +3uu x +γu xxx =α 2 (2u x u xx +uu xxx ),x,t>0(2)
u(0,x)=u 0 ,

the constants α 2 and γ/c 0 are squares of length scales, and the constant c 0 =2ω=gh>0 is the critical shallow water speed for undisturbed water at rest at spatial infinity, where h is the mean fluid depth and g the gravitational constant, 9·8m/s 2 , ω>0,α>0·

Equation (1.2) is connected with two separately integrable soliton equations for shallow water waves. Formally, when α 2 =0, (2) becomes the Korteweg-de Vries (KdV) equation

u t +2ωu x +3uu x =-γu xxx

Hence, when ω=0, it is well known that there exists a smooth soliton

ϕ c (t,x)=a 0 sech 2 a 0 /γ 2(x-ct),c=c 0 +a 0 ·

Instead, when γ=0 in (2), it turns out to be the Camassa-Holm (CH) equation

u t +2ωu x -α 2 u xxt +3uu x =α 2 (2u x u xx +uu xxx ),x,t>0·

It is shown in this paper, that in the case γ=-2ωα 2 , either there exist global solutions for (2), or breaking wave occurs in finite time for certain initial profiles. The author found the exact rate of breaking waves for a class of initial profiles. Moreover, lower bounds of the existence time of solutions to (2) are determined too.

The formal approach to prove global existence or wave breaking for shallow water wave (1.2) in this paper originates in an idea of A. Constantin [Ann. Inst. Fourier 50, 321–362 (2000; Zbl 0944.35062)]. That is, it is shown that for a large class of initial profiles the corresponding solutions to (1.2) either exist globally in time or blow up in finite time by using a continuous family of diffeomorphisms of the line associated to (2).

The plan of the paper is as follows. In Section 2, the existence of global solutions is studied. Section 3 turns to investigate the phenomenon of blow-up and describe in detail the wave-breaking mechanism of solutions for (2). Section 4 is devoted to find the rate of blow-up for certain initial profiles. In the last section, Section 5, lower bound for the maximal time of existence of solutions to (2) is determined.

MSC:
35B40Asymptotic behavior of solutions of PDE
76B15Water waves, gravity waves; dispersion and scattering, nonlinear interaction
76B03Existence, uniqueness, and regularity theory (fluid mechanics)
35Q53KdV-like (Korteweg-de Vries) equations
35Q35PDEs in connection with fluid mechanics
35Q51Soliton-like equations
76B25Solitary waves (inviscid fluids)
References:
[1]Beals, R., Sattinger, D., Szmigielski, J.: Inverse scattering and some finite-dimensional integrable systems. Recent developments in integrable systems and Riemann-Hilbert problems (Birmingham, AL, 2000). Contemp. Math. 326, 23–31 (2003)
[2]Camassa, R., Holm, D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 1661–1664 (1993) · Zbl 0936.35153 · doi:10.1103/PhysRevLett.71.1661
[3]Constantin, A.: Existence of permanent and breaking waves for a shallow water equation: a geometric approach. Ann. Inst. Fourier, 50, 321–362 (2000)
[4]Constantin, A.: On the scattering problem for the Camassa-Holm equation. Proc. R. Soc. Lond. A457, 953–970 (2001)
[5]Constantin, A., Escher, J.: Wave breaking for nonlinear nonlocal shallow water equations. Acta Math. 181, 229–243 (1998) · Zbl 0923.76025 · doi:10.1007/BF02392586
[6]Constantin, A., Strauss, W.: Stability of peakons. Commun. Pure Appl. Math. 53, 603–610 (2000) · doi:10.1002/(SICI)1097-0312(200005)53:5<603::AID-CPA3>3.0.CO;2-L
[7]Constantin, A., Strauss, W.: Stability of the Camassa-Holm solitons. J. Nonlinear Sci. 12, 415–422 (2002) · Zbl 1022.35053 · doi:10.1007/s00332-002-0517-x
[8]Constantin, A., Molinet, L.: Orbital stability of the solitary waves for a shallow water equation. Phys. D. 157, 75–89 (2001) · doi:10.1016/S0167-2789(01)00298-6
[9]Constantin, A., Molinet, L.: Global weak solutions for a shallow water equation. Comm. Math. Phys. (1) 211, 45–61 (2000)
[10]Danchin, R.: A few remarks on the Camassa-Holm equation, Differential Integral Equations. 14, 953–988 (2001)
[11]Dullin, H., Gottwald, G., Holm, D.: An integrable shallow water equation with linear and nonlinear dispersion. Phy. Rev. Lett. 87(19), 194501(4) (2001) · doi:10.1103/PhysRevLett.87.194501
[12]Kato, T.: Quasi-linear equations of evolution, with applications to partial differential equations, in: Spectral Theory and Differential Equations. Springer Lecture Notes in Math. 448, 25–70 (1975) · doi:10.1007/BFb0067080
[13]McKean, H.: Integrable systems and algebraic curves, Global Analysis(Calgary, 1978), Springer Lecture Notes in Math. 755, 83–200 (1979)
[14]Rodriguez-Blanco, G.: On the Cauchy problem for the Camassa-Holm equation, Nonlinear Anal. 46, 309–327 (2001)
[15]Strauss, W.: Nonlinear wave equations. CBMS Regional Conf. Ser. Math., Amer. Math. Soc., Providence, RI 73 (1989)
[16]Tian, L.X., Gui, G., Liu, Y.: On the Cauchy problem and the scattering problem for the Dullin-Gottwald-Holm equation. to appear